Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Omaha, NE

June 25, 2002Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 25, 2002, 5:18 PM CDT for Knox County, Nebraska. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 5:18 PM CDT (22:18 UTC)
Expired
Jun 25, 2002, 6:15 PM CDT
In force
57 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:40 PM CDTHail 0.88Santee, NEHail up to nickel size lasted 20 minutes near Santee.
Jun 25, 6:00 PM CDTHail 1.75Niobrara, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE JUN 25 2002

FORECAST CHALLENGES THUNDERSTORMS AND TEMPERATURES.

FORECAST SOUNDINGS AND MODIFIED SHARP SOUNDINGS INDICATING AIR MASS
ACROSS THE AREA THIS AFTERNOON WILL BE FAIRLY UNSTABLE WITH MINIMAL
CIN. THESE TRENDS BEING CONFIRMED ON GOES SOUNDING DATA. WEAK
BOUNDARY FM NE SD INTO N CNTRL NEB STARTING TO BE REINFORCED BY PUSH
OF COOLER AND DRIER AIR ACROSS WRN AND CNTRL DAKOTAS ASSOCIATED WITH
SEWD MOVING SHORTWAVE EXTENDING FM SOUTHEAST MANITOBA INTO N CNTRL
SD. THIS BOUNDARY WILL LIKELY SERVE AS THE PRIME FOCUS FOR
CONVECTIVE DEVELOPMENT TNGT THRU WED AS IT PUSHES SOUTH AND EAST.
TRENDS OF PREVIOUS FORECASTS APPEAR TO HAVE GENERAL SCENARIO IN HAND
WITH CHANCE FOR TSTMS DEVELOPING SOUTHEAST ACROSS FCST AREA TNGT. ON
WED MAIN POTENTIAL FOR SHOWERS AND TSTMS APPEARS IT WILL BE CONFINED
TO SRN ZONES VICINITY FRONTAL ZONE WITH DRIER AMD MORE STABLE AIR
SPREADING INTO NRN COUNTIES. MAIN QUESTION WHETHER TO HOLD MENTION
SRN COUNTIES WED EVENING. BASED ON NEW TIMING OF FRONT APPEARS SMALL
EVENING POPS AT BEST SHOULD HANDLE SITUATION. WED APEARS TO BE A
TEMP TRANSITION DAY WITH FRONT MOVING ACROSS FCST AREA WITH MAX TEMPS
VARYING FROM MID OR UPPER 80S NORTH OF FNT TO 90 TO 95 SOUTH. THU
LOOKS DRY WITH HIGH TEMPS GENLY IN MID OR UPPER 80S.

ALTHOUGH CONFIDENCE STARTS TO DECREASE AS ONE GOES DEEPER INTO THE
DAY 3-7 PERIOD WITH INCREASING RETURN FLOW AND CONVECTIVE CLIMATOLOGY
THIS TIME YEAR...APPEARS EXTNDED PERIOD WILL BE MAINLY DRY BASED ON
GENERAL UPPER LEVEL RIDGING. IN ADDITION NO SIGNIFICANT LOWER LEVEL
FEATURE APPEARS FORECAST BY MODELS IN AREA TO HELP INITIATE CONVECTIVE
DEVELOPMENT.

.OMA...NONE
WIESE

In the hours before

Special weather statement, Jun 25, 11:40 AM CDT, 5 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-252230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1140 AM CDT TUE JUN 25 2002

STORM SPOTTERS MAY BE NEEDED IN PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON AND TONIGHT.

A WEAK SURFACE BOUNDARY EXTENDING FROM NORTHEAST SOUTH DAKOTA
INTO
NORTH CENTRAL IS EXPECTED TO BEGIN TO MOVE SOUTHEAST THIS
AFTERNOON AND TONIGHT.	STRONG SURFACE HEATING AND ABUNDANT LOW
LEVEL MOISTURE WILL RESULT IN QUITE UNSTABLE CONDITIONS OVER THE
REGION THIS AFTERNOON AND EVENING.  THUNDERSTORMS ARE EXPECTED TO
FORM ALONG THE BOUNDARY AND  MOVE INTO PARTS OF NORTHEAST
NEBRASKA LATER THIS AFTERNOON OR EVENING.
THERE IS A CHANCE FOR THUNDERSTORMS DEVELOPING INTO OTHER AREAS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT AS THE BOUNDARY
CONTINUES TO MOVE SOUTHEAST AS A WEAK COOL FRONT.

ALTHOUGH WIND SHEAR WILL BE RELATIVELY WEAK...DO TO THE AMOUNT OF
INSTABILITY AND MOISTURE... SOME STORMS ALONG THE FRONT MAY REACH
SEVERE LEVELS IN EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL
AND DAMAGING WINDS APPEAR THE MAIN HAZARDS.

THE FRONT IS EXPECTED TO EXTEND ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA WEDNESDAY.  THE FRONT WILL ACT AS A FOCUS FOR MORE
THUNDERSTORMS WEDNESDAY IN THESE AREAS WEDNESDAY WITH A FEW
SEVERE STORMS POSSIBLE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:16 PM CDTSevere Thunderstorm WarningOAXKnox44 min
Jun 25, 6:41 PM CDTSevere Thunderstorm WarningOAXAntelope49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.